We are 224,828 members in 82 forums discussing 157,962 topics.

Help with Abbreviations

Topic: Started radiation 10/21/19

Forum: Radiation Therapy - Before, During, and After —

What to expect from treatment and ways to cope with side effects.

Posted on: Oct 22, 2019 08:31AM

LisaDCIS wrote:

Hi. I started radiation yesterday. I must say I really think I chose the wrong facility. I went with the big university thinking that I would get the best, top notch care. What personally I feel like I got was sloppy, forgot that these are actual people with feelings care.

Did anyone else experience a burning sensation after your first treatment? I mentioned it to the resident since I actually was able to see one the first day. I was told it was just anxiety induced, that I wouldn't have any symptoms. Well, this morning I'm really sure it is actual burning, not just in my head. If I already feel it after 1 session, how bad will it become later? It's not bad by any means, just a hot feeling.

Any tips on how to put lotions on several times a day and not get them on the stickers? I'm literally covered in stickers- both from the CT mapping and new ones from yesterday. I'm an A cup to begin with and when I say I'm covered in stickers- I'm covered... It's a bit ridiculous.

Dx 6/25/2019, DCIS, Left, <1cm, Stage 0, Grade 3, ER+/PR+ Surgery 8/17/2019 Lumpectomy: Left
Log in to post a reply

Page 1 of 1 (5 results)

Posts 1 - 5 (5 total)

Log in to post a reply

Oct 22, 2019 08:43AM Ingerp wrote:

Yikes. Where I live we have two options--a large public hospital affiliated with the University, and a smaller private hospital. I'm getting my care at the smaller one, largely for the reasons you mention. The smaller one has the reputation of being more personal, with better bedside manner. I loved my rads techs!

Re: the burning--nope. Never felt anything inside the breast. Had some external skin reaction but never all that bad. I've told many people I don't think it matters so much what you put on--more that you do it several times a day. I used a variety of calendula cream, Aquaphor, and Desitin. Is it important that the stickers stay on? My facility didn't use them. I got drawn on with markers. About once a week they'd re-draw them. I could slather the creams anywhere I wanted to. Maybe call your treatment facility and ask if you need to keep them on?

Dx 3/11/2016, DCIS, Left, 6cm+, Stage 0, Grade 3, ER-/PR- Surgery 3/22/2016 Lumpectomy Surgery 4/19/2016 Lumpectomy: Left Radiation Therapy 5/17/2016 Whole-breast: Breast Dx 3/2/2018, IDC, Right, 1cm, Stage IA, Grade 2, 0/1 nodes, ER+/PR+, HER2+ (FISH) Surgery 3/12/2018 Lumpectomy: Right; Lymph node removal: Sentinel Targeted Therapy 5/17/2018 Herceptin (trastuzumab) Chemotherapy 5/17/2018 Taxol (paclitaxel) Radiation Therapy 8/19/2018 Whole-breast: Breast
Log in to post a reply

Oct 22, 2019 09:48AM LisaDCIS wrote:

yeah the stickers are over many of the needed Xs for alignment purposes apparently. But they are a bit ridiculous. I only see the radiation techs today and my guess is they don’t care about skin care.

Dx 6/25/2019, DCIS, Left, <1cm, Stage 0, Grade 3, ER+/PR+ Surgery 8/17/2019 Lumpectomy: Left
Log in to post a reply

Oct 22, 2019 04:58PM Cowgirl13 wrote:

I would speak to your radiologist.

Be the kind of woman that when your feet hit the floor each morning the Devil says: 'Oh crap! She's up! Dx 5/28/2009, IDC, Left, 2cm, Stage IIA, Grade 3, 0/4 nodes, ER+/PR+, HER2+ Surgery 6/15/2009 Chemotherapy 8/2/2009 Carboplatin (Paraplatin), Taxotere (docetaxel) Radiation Therapy 12/21/2009 Hormonal Therapy 2/22/2010 Arimidex (anastrozole)
Log in to post a reply

Oct 22, 2019 07:59PM mocame wrote:

I haven't noticed any burning either with my treatments. I agree with Cowgirl13 that you should talk to your RO or RO nurse to run it by them. Do you meet with your RO once a week?

I'm sorry your experience at the university hospital hasn't been that great. I think the personable, caring atmosphere might come down to the individual hospital? I'm at a university hospital/cancer institute and they are very personal and friendly. That being said, I think it could also vary by department? I didn't have a great experience with the people working the PET Scan. It seems that most of the departments, and especially the oncology departments (radiology/breast/medical/plastic surgery, etc.) that I have dealt with, have all been very personable and friendly. After being there 2 times (for the setup and simulation), the girls at check-in, the techs, and even the valet attendants started calling me by my first name when I start walking toward them. Our local small hospital on the other-hand is the total opposite.

Wishing you the best as you start your treatments!

Dx 2/12/2008, DCIS, Stage 0, Grade 2, 0/2 nodes, ER+/PR- Dx 8/22/2019, IDC, Left, <1cm, Stage IA, ER+/PR+, HER2- Radiation Therapy 10/6/2019 Whole-breast: Breast Hormonal Therapy 11/28/2019 Zoladex (goserelin)
Log in to post a reply

Nov 10, 2019 06:11PM ThreeTree wrote:

I am doing proton, not traditional radiation, but in terms of "burns" I think it is all about the same. It only took a couple of times before I felt some pain in my central clavicle area. I was sure it was from the radiation, but since it wasn't awful at that point, I did not mention it to the doctor or techs. I am sure though, that if I had, they would have dismissed it as being too early or something. They seemed to think nothing should be bothering me unless it was at least bright pink. Well, that's just not the case. That same spot has become the most severe of all the radiation dermatitis I have experienced, and it is now super red. On the other hand, it is like a bad sunburn, but it's "doable" and I have not had the problems that some others have described, thank goodness. It's just that that one spot was the first to react and is now the most severe, so I think it is not odd that you felt that early on in the session.

I read somewhere on this forum that someone's doctor told them that the places that "burn" the worst are places where there has already been skin damage like sunburn. I asked my doctor about that and she said that that is true. The place I felt almost immediately, and that has become the worst, is that part on your clavicle that gets a lot of sun over a lifetime. I would suspect that you have been sunburned a lot in the past in that area and that that is the likely reason you felt a reaction so soon.

Just some thoughts - hope all goes well as you continue.

Page 1 of 1 (5 results)